Alert archive / Florida / Special Weather Statements in 2011

Special Weather Statement, NWS Miami, FL

August 9, 2011Broward County, Florida

NWS Miami, FL issued this special weather statement at Aug 9, 2011, 2:47 PM EDT for Broward County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 2:47 PM EDT (18:47 UTC)
Expired
Aug 9, 2011, 3:30 PM EDT
In force
43 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 68 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1270 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WWUS82 KMFL 091847
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
247 PM EDT TUE AUG 9 2011

FLZ068-071-072-172-091930-
COASTAL BROWARD COUNTY FL INLAND BROWARD COUNTY FL METRO BROWARD
COUNTY FL METRO PALM BEACH COUNTY FL 
247 PM EDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BROWARD COUNTY 
  EXTREME SOUTHEASTERN PALM BEACH COUNTY 

* UNTIL 330 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED TWO
  STRONG THUNDERSTORMS...ONE NEAR INTERSECTION I-75 AND U.S. 27...AND 
  THE OTHER ABOUT THREE MILES TO THE NORTHEAST OF THE INTERSECTION OF
  I-75 AND U.S. 27...MOVING EAST AT 25 MPH.

* THE STORM WILL AFFECT...
  INTERSECTION I-75 AND U.S. 27...
  WESTON...
  INTERSECTION I-75 AND GRIFFIN ROAD...
  DAVIE...
  SAWGRASS MILLS MALL...
  SUNRISE...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2633 8015 2607 8013 2601 8050 2632 8051
TIME...MOT...LOC 1845Z 251DEG 21KT 2612 8043

$$

AK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:24 PM EDT, 23 minutes earlier.

Area forecast discussion, Aug 9, 2:24 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
224 PM EDT TUE AUG 9 2011

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO MOVE ACROSS THE REGION THROUGH THIS EVENING. A
SHORTWAVE ACROSS THE EASTERN GULF WILL MOVE ACROSS THE FLORIDA
PENINSULA TO THE NORTH OF THE REGION THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL DIMINISH BY LATE THIS EVENING WITH THE LOSS OF
DAYTIME HEATING AND AS THE SHORTWAVE MOVES OVER THE ATLANTIC.
HOWEVER...LOW LEVEL SPEED CONVERGENCE OVERNIGHT ALONG THE GULF
COAST MAY ALLOW SCATTERED SHOWERS AND THUNDERSTORMS OVER THE GULF
WATERS. UPPER LEVEL HIGH OVER THE FAR EASTERN GULF WILL BEGIN
RETROGRADING TOWARDS THE WESTERN GULF TONIGHT AND WEDNESDAY. LOW
PRESSURE NORTH OF THE GREAT LAKES WILL SLIDE TO THE EAST AND AN
UPPER TROUGH WILL DIG DOWN ACROSS THE MID ATLANTIC AND OFF THE
EAST COAST. AS THIS OCCURS...A SURFACE/LOW LEVEL TROUGH WILL SLIDE
SOUTHWARD ACROSS SOUTH FLORIDA ON WEDNESDAY. THIS WILL KEEP
LOW/MID LEVEL MOISTURE VALUES HIGH ACROSS THE REGION WITH PWATS OF
2.1-2.3 INCHES. IN ADDITION...ANOTHER SHORTWAVE WILL DIVE DOWN
ACROSS THE REGION WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. THIS
WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE REGION WEDNESDAY AFTERNOON CONTINUING INTO THE
EVENING...AND SCATTERED ACTIVITY WILL CONTINUE THROUGH THE
OVERNIGHT HOURS. THE CONTINUING WESTERLY FLOW WILL FOCUS TSTORM
ACTIVITY TOWARDS THE EAST COAST ON WEDNESDAY...ESPECIALLY IF A
WEAK SEA BREEZE IS ABLE TO DEVELOP.

THE UPPER LEVEL TROUGH WILL BEGIN TO LIFT OUT WEDNESDAY NIGHT AND
MID LEVEL HIGH PRESSURE WILL START BUILDING IN FROM THE
WEST/NORTHWEST. FLOW WILL RELAX...AND SEA BREEZE AND BOUNDARY
INTERACTION WOULD DETERMINE STORM MOTION ON THURSDAY.
HOWEVER...THERE IS DISAGREEMENT AMONG THE MODELS ON HOW FAR SOUTH
THE LOW LEVEL TROUGH MOVES...WITH SOME GUIDANCE PUSHING IT THROUGH
SOUTH FLORIDA BY LATE THURSDAY AFTERNOON. THIS WOULD LEAD TO
LOW/MID LEVEL DRY AIR PUSHING INTO THE NORTHERN PARTS OF THE
REGION. KEPT POPS THE SAME AS MOST OF THE RAIN FOR NORTHERN AREAS
COULD OCCUR IN THE MORNING HOURS AS THE SHORTWAVE MOVES
THROUGH...AND THERE MAY BE ENOUGH MOISTURE LEFT LATER IN THE DAY
TO GET SHOWERS AND THUNDERSTORMS ALONG THE SEA BREEZE ACROSS THE
EAST COAST.

BY FRIDAY...THE LOW LEVEL FLOW SHIFTS TO EASTERLY AS THE SURFACE
RIDGE AXIS MOVES NORTH OF THE REGION. SUFFICIENT MOISTURE AND LIGHT
FLOW ALOFT WILL LEAD TO SCATTERED THUNDERSTORMS AREAWIDE. THE GFS IS
SHOWING SOMEWHAT DRIER AIR OVER THE REGION THIS WEEKEND THROUGH
EARLY NEXT WEEK. THIS MAY LIMIT CONVECTION TO THE ISOLATED TO LOW
END SCATTERED RANGE THROUGH TUESDAY. ANOTHER TROUGH IS EXPECTED TO
DIG DOWN INTO THE SOUTHEAST...PUSHING THE SURFACE RIDGE AXIS SOUTH
OF THE REGION AND REVERSING FLOW BACK OUT OF THE WEST BY MONDAY.
TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD.

&&

.AVIATION...SURFACE HIGH PRESSURE RIDGE TO THE SOUTH WILL PREVAIL
THROUGH THE FORECAST PERIOD. THIS IN COMBINATION WITH WEAK UPR LEVEL
S/W AND AFTERNOON SEA BREEZES WILL RESULT IN AN ENHANCED DIURNAL
CONVECTIVE CYCLE WITH A CHANCE OF STORMS PREVAILING OVERNIGHT MAINLY AT
APF. SURFACE WINDS WILL REMAIN MOSTLY FROM THE SOUTHWEST WITH ONLY A
SMALL CHANCE OF AN EAST COAST SEA BREEZE DEVELOPING LATER THIS
AFTERNOON BUT NOT FCST AT THIS TIME. FLL HAS THE BEST CHANCE OF
SEEING THIS HAPPEN IF IT MATERIALIZES BUT ONLY FOR A BRIEF PERIOD OF
TIME. VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD OUTSIDE BRIEF
PERIODS OF MVFR OR EVEN IFR WITH SHOWERS AND/OR STORMS MOVING
ACROSS TERMINALS. THE BEST CHANCE FOR THIS WILL BE ALONG THE EAST
COAST TERMINALS FROM FLL NORTH THIS AFTERNOON AND EVENING.

&&

.MARINE...WESTERLY FLOW OF 10-15 KNOTS WILL CONTINUE THROUGH
WEDNESDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
OVER THE GULF AND ATLANTIC COASTAL WATERS THROUGH THURSDAY. SEAS
OF 1 TO 3 FEET ARE MAINLY EXPECTED...ALTHOUGH BRIEF 4 FOOT SEAS
ARE POSSIBLE ACROSS THE OFFSHORE GULF WATERS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO CONTINUE ACROSS SOUTH FLORIDA THROUGH THE END OF
THE WEEK. MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO BE
AROUND 50 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  91  77  92 / 40 70 40 50
FORT LAUDERDALE  78  91  79  92 / 40 70 40 60
MIAMI            78  91  80  91 / 40 70 40 60
NAPLES           78  93  77  92 / 30 60 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...84/AK
AVIATION/RADAR/FIRE...55/CWC
Hazardous weather outlook, Aug 9, 9:20 AM EDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
920 AM EDT TUE AUG 9 2011

FLZ063-066>075-168-172>174-100430-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
920 AM EDT TUE AUG 9 2011

...SCATTERED TO NUMEROUS THUNDERSTORMS INTERIOR TO EAST...
...SLIGHT RISK OF RIP CURRENTS COLLIER COUNTY BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED STORMS WEST TO NUMEROUS EAST CAN BE
EXPECTED THIS AFTERNOON WITH ISOLATED STORMS ALONG THE GULF
COAST. GUSTY WINDS, FREQUENT LIGHTNING, AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH ANY STORM.

WIND: WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

TEMPERATURES: HEAT INDICES WILL CLIMB INTO THE 100 TO 105 RANGE
THIS AFTERNOON. THE HEAT INDEX AT COASTAL LOCATIONS WILL BE AROUND
100 WITH HIGHER VALUES INLAND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT CONDITIONS ARE EXPECTED EVERY DAY THROUGH THE PERIOD WITH
HEAT INDICES OVER 100 EACH AFTERNOON.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST EVERY DAY THROUGH
THE PERIOD. HEAVY RAINFALL, GUSTY WINDS, AND FREQUENT LIGHTNING
STRIKES ARE EXPECTED TO BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

CWC

In the hours before

Special weather statement, Aug 9, 1:02 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
102 PM EDT TUE AUG 9 2011

FLZ067-068-091730-
INLAND PALM BEACH COUNTY FL METRO PALM BEACH COUNTY FL
102 PM EDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL PALM BEACH COUNTY

* UNTIL 130 PM EDT

* AT 101 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR WELLINGTON...AND MOVING EAST AT 30 MPH.

* THE STORM WILL AFFECT...
  WELLINGTON...
  ROYAL PALM BEACH...
  GOLDEN LAKES...
  HAVERHILL...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

ALSO...DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR FUNNEL CLOUDS.

LAT...LON 2680 8011 2665 8008 2662 8032 2670 8036
TIME...MOT...LOC 1702Z 254DEG 26KT 2668 8028

CWC
Special weather statement, Aug 9, 2:47 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
247 PM EDT TUE AUG 9 2011

FLZ068-071-072-172-091930-
COASTAL BROWARD COUNTY FL INLAND BROWARD COUNTY FL METRO BROWARD
COUNTY FL METRO PALM BEACH COUNTY FL
247 PM EDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BROWARD COUNTY
  EXTREME SOUTHEASTERN PALM BEACH COUNTY

* UNTIL 330 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED TWO
  STRONG THUNDERSTORMS...ONE NEAR INTERSECTION I-75 AND U.S. 27...AND
  THE OTHER ABOUT THREE MILES TO THE NORTHEAST OF THE INTERSECTION OF
  I-75 AND U.S. 27...MOVING EAST AT 25 MPH.

* THE STORM WILL AFFECT...
  INTERSECTION I-75 AND U.S. 27...
  WESTON...
  INTERSECTION I-75 AND GRIFFIN ROAD...
  DAVIE...
  SAWGRASS MILLS MALL...
  SUNRISE...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2633 8015 2607 8013 2601 8050 2632 8051
TIME...MOT...LOC 1845Z 251DEG 21KT 2612 8043

AK

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:02 PM EDTSpecial Weather StatementMFLPalm Beach28 min
Aug 9, 1:45 PM EDTSpecial Marine WarningMFL90 min
Aug 9, 3:12 PM EDTSpecial Marine WarningMFL93 min
Aug 9, 3:23 PM EDTSpecial Weather StatementMFLBroward17 min
Aug 9, 4:02 PM EDTAreal Flood AdvisoryMFLMiami-Dade58 min
Aug 9, 4:08 PM EDTSpecial Marine WarningMFL112 min

Nearby

Special Weather Statements in Florida, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.